A 53-year-old woman with a history of chronic obstructive pulmonary disease (COPD) and a known seizure disorder is admitted to hospital for intermittent confusion. On admission, she appears to be oriented but complains of pain and tenderness on her inner thigh. A labial abscess is discovered. An incision and drainage is performed; broad-spectrum antibiotics vancomycin and cefepime are initiated. Her other medications include Wellbutrin and Prevacid. She has a negative urine toxicology screen and a valproic acid level within the therapeutic range on admission. On the second day of admission, she is noted to be confused and agitated; this is followed by her being somnolent. An arterial blood gas shows a pCO2 of 90 and a pH of 7.13. Although scattered coarse breath sounds are apparent, she is not wheezing and does not appear to have a prolonged expiratory phase. Nevertheless, given her history of COPD she is labeled as a COPD exacerbation. How should she be treated?
This patient is likely suffering from hypercapnia secondary to a CNS process, most likely seizures. Noninvasive positive pressure ventilation like BPAP is contraindicated in patients who are obtunded, as it can lead to complicated aspiration events. The coarse breath sounds in this situation likely represent an aspiration event. Multiple medications (cefepime, Wellbutrin), in the setting of an active infection, had most likely lowered the seizure threshold leading to an event. If her mental status compromises her ability to protect her airway, the next appropriate step would be to intubate and mechanically ventilate this patient. All medications with the potential to lower the seizure threshold should be re-evaluated and stopped if appropriate. Further titration of anti-seizure medications should be initiated while the infectious issues are sorted out.
How can respiratory failure be described?
Hypoxic respiratory failure
Hypercapnic respiratory failure
Mixed (hypoxic and hypercapnic) respiratory failure
Types of respiratory failure:
What is hypoxic respiratory failure, and what are its causes?